Heavy Snow, Westmoreland
- When
- February 21, 1:00 PM EST to February 22, 7:00 AM EST
- Where
- Westmoreland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
Low pressure moving along a stalled front turned mixed precipitation to heavy wet snow the afternoon of the 21st across eastern Ohio, western Pennsylvania, and the northern panhandle of West Virginia. The snow continued into the early morning of the 22nd.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure moving along a stalled front turned mixed precipitation to heavy wet snow the afternoon of the 21st across eastern Ohio, western Pennsylvania, and the northern panhandle of West Virginia. The snow continued into the early morning of the 22nd. Snowfall rates up to 2 inches an hour produced storm totals of 6 to 10 inches across the region. Much of the snow fell during the evening rush hour from Steubenville, Ohio east to Pittsburgh and Greensburg, Pennsylvania bringing the evening commute to a standstill. Numerous cars were abandoned on roadways with some travelers spending nearly 8 hours to reach their destinations. Pockets of freezing rain were south of the area of heavy snow with more than one quarter of an inch of ice reported in Preston county West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 21, 12:31 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EST MON FEB 21 2011
.SYNOPSIS...
A LOW PRESSURE SYSTEM COMING EAST FROM ILLINOIS WILL BRING A MIX
OF RAIN AND SNOW TO THE UPPER OHIO VALLEY THIS AFTERNOON...CHANGING
TO ALL SNOW TONIGHT AS COLDER AIR MOVES IN. CANADIAN HIGH
PRESSURE WILL PROVIDE DRY CONDITIONS TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
PRECIPITATION FROM INCOMING MIDWEST LOW PRESSURE SYSTEM WILL
SPREAD EASTWARD ACROSS THE UPPER OHIO VALLEY DURING THE AFTERNOON
WITH BULK OF THE AMOUNTS OVER OUR FORECAST AREA TONIGHT.
RAIN/SNOW TRANSITION LINE WILL CONTINUE TO CREEP SOUTHWARD ACROSS
WESTERN PA AND EAST CENTRAL OH DURING THE AFTERNOON AND INTO
NORTHERN WV EARLY TONIGHT.
LATEST SREF SNOW AMOUNTS STILL SHOW GREATEST SNOW ACCUMULATION
OVER PA/WV/MD MOUNTAIN ZONES FROM 00Z TO 09Z TONIGHT. A WINTER
STORM WARNING HAS BEEN ISSUED THE PA/WV/MD MOUNTAIN ZONES WITH
WINTER WEATHER ADVISORIES POSTED ELSEWHERE NORTH OF THE MASON-DIXON
LINE TONIGHT INTO TUESDAY MORNING.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
BASED ON RECENT SREF MODEL OUTPUT, EXPECT CANADIAN HIGH PRESSURE
TO PROVIDE A DRY PERIOD FOR THE UPPER OHIO VALLEY THIS PERIOD.
BASED ON BLEND OF NAM AND GFS MOS VALUES, FORECASTED TEMPERATURES
TO BE COLDER THAN NORMAL. ALSO RECOGNIZE EXTENT OF SNOW COVER
BUILD UP TONIGHT CAN IMPACT GFS IMPLIED WARM UP DAYTIME WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
RECENT ECMWF MODEL OUTPUT SHOWS TWO LOW PRESSURE SYSTEMS, BOTH
DEVELOPING NEAR TEXAS, PROVIDING THE UPPER OHIO VALLEY WITH BOUTS
OF MIXED PRECIPITATION THURSDAY INTO SUNDAY WITH TEMPERATURES NEAR
OR SLIGHTLY COLDER THAN NORMAL.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
EXPECT PERIODS OF IFR AND MIXED PRECIPITATION TODAY, ALTHOUGH ITS
POSSIBLE THERE MAY BE A PERIOD OF MVFR CONDITIONS AROUND MIDDAY, AS
FIRST LOW PRESSURE SYSTEM EXITS EAST PAST THE MOUNTAINS.
EXPECT A SECOND BOUT OF IFR IN MAINLY SNOW TO AFFECT THE UPPER OHIO
VALLEY LATE AFTERNOON AND TONIGHT WITH THE EASTWARD PASSAGE OF A
SECOND LOW PRESSURE SYSTEM. THERE CAN BE A BRIEF PERIOD OF
FREEZING RAIN OR SLEET AS RAIN TRANSITIONS TO SNOW.
SURFACE WINDS WILL BE MAINLY NORTHEAST AND EAST AT 5 TO 10 KTS TODAY
AND THEN BECOME NORTH 10 TO 15 KTS TONIGHT.
EXPECT CANADIAN HIGH PRESSURE TO RESTORE VFR CONDITIONS TUESDAY
AFTERNOON INTO WEDNESDAY.
A LOW PRESSURE SYSTEM COMING NORTHEAST FROM TEXAS CAN BRING MIXED
PRECIPITATION WITH RESTRICTIONS THURSDAY INTO THE WEEKEND.
&&
.HYDROLOGY...
CONCERNS CONTINUE ABOUT THE POTENTIAL FOR MINOR FLOODING ALONG
RIVERS AND CREEKS DUE TO ICE MOVEMENT AND JAMMING. MOST OF THE
AFFECTED SMALL STREAMS ARE EITHER TRIBUTARIES OF THE ALLEGHENY
RIVER OR IN VICINITY OF THE HIGHER RIDGES.
MIXED PRECIPITATION TODAY SHOULD INCREASE STREAM FLOW AND ACCELERATE
THE ICE THINNING PROCESS AS WELL AS THE POTENTIAL FOR ICE MOVEMENT
AND JAMMING, WHICH COULD RESULT IN RAPID CHANGES IN STREAM LEVELS
AND POSSIBLY FLOODING.
RAIN AMOUNTS TODAY MAY BE SUBSTANTIAL ENOUGH TO CAUSE RISES ON THE
MONONGAHELA RIVER AND ITS TRIBUTARIES TONIGHT INTO TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EST
TUESDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
TUESDAY FOR OHZ039>041-048>050-057>059.
PA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
TUESDAY FOR PAZ007-008-013>016-020>022-029-031-073-075.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EST
TUESDAY FOR PAZ023-074-076.
WV...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
TUESDAY FOR WVZ001>004.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM EST
TUESDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1213 PM EST MON FEB 21 2011 OHZ068-069-WVZ012-021-022-221715- NOBLE-MONROE-WETZEL-MARION-MONONGALIA- 1213 PM EST MON FEB 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN WILL CHANGE OVER TO SNOW TONIGHT. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE TONIGHT. THIS WILL CAUSE HAZARDOUS DRIVING CONDITIONS. IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ023-074-076-WVZ023-041-221715- GARRETT-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 1213 PM EST MON FEB 21 2011 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-PAZ007-008-013>016-020>022-029-031-073- 075-WVZ001>004-221715- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE- WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL- 1213 PM EST MON FEB 21 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ009-221715- FOREST- 1213 PM EST MON FEB 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SNOW WILL RETURN THIS EVENING AND CONTINUE OVERNIGHT. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE TONIGHT. THIS WILL CAUSE HAZARDOUS DRIVING CONDITIONS. IN ADDITION...LIMITED POTENTIAL OF FLOODING REMAINS ALONG SMALL RIVERS...STREAMS AND CREEKS...DUE TO ICE MOVEMENT AND JAMMING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 AM EST MON FEB 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM SNOW PUNXSUTAWNEY 40.94N 78.97W
02/21/2011 E2.0 INCH JEFFERSON PA DEPT OF HIGHWAYS
&&
EVENT NUMBER PBZ1100232
JDThe national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284407, 284394, 284396, 284397, 284400, 284405, 284406, 284408, 284402, 284403, 284404.